Texas, 2023

High Wind in Texas, January 24, 2023

January 24, 2023 · NWS BRO · 4 events in 2 counties and zones

A developing surface low across eastern Texas combined with a 50 knot jet at 925mb and 850mb to bring occasional gusts over 58 mph to portions of Cameron County on Tuesday, January 24th. There were several reports of power outages, a light pole that fell onto a car in Port Isabel, and an unanchored roof blown off a mobile home in Santa Rosa.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A developing surface low across eastern Texas combined with a 50 knot jet at 925mb and 850mb to bring occasional gusts over 58 mph to portions of Cameron County on Tuesday, January 24th. There were several reports of power outages, a light pole that fell onto a car in Port Isabel, and an unanchored roof blown off a mobile home in Santa Rosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 24, 5:14 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Jan 24, 5:14 AM CST, 6 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
514 AM CST Tue Jan 24 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 334 AM CST Tue Jan 24 2023

Winds continue to the main cause for the hazards in our forecast
both land and sea. A strong low level jet with wind speed around 55
knots is expected to mix down and enhance the surface winds leading
to breezy to windy conditions for the Lower Rio Grande Valley this
morning. Winds are expected to be strong enough for Wind Advisories
over the coastal counties and the barrier islands starting in the
morning and carrying on to the afternoon. There is the
possibility that the Wind Advisory for the barrier islands might
have to be extended further out.

Rain chances with the cold front are isolated at best over land.
While the rain chances are low, there is still the possibility that
some thunderstorms may form. Not expecting anything severe like our
friends to the north will be dealing with, but they could be on the
strong side with some gusty winds and a bit of lightning as well.

After the cold front pushes through Deep South Texas, dry air will
move into the region with strong northerly winds. With the fuels
already dried/cured, this set up is the reason for our Fire
Weather concerns for today. Please see the Fire Weather discussion
below for more information. With the low level jet moving away
from the area after the front passes through, winds for the
Northern Ranchlands do not appear to be as strong as they have
been in the past. There could still be the need for a Special
Weather Statement on Winds or a Wind Advisory for these areas
after the front moves through, mainly looking at Zapata and Jim
Hogg counties.

On to temperatures, high temperatures for today are expected to be
in the upper 70s to lower 80s as the southerly winds will push warm
air into our region. Thanks to the cold front pushing through, our
low temperatures for tonight will be much colder in the 40s for most
of Deep South Texas, though a few places may be close to the low 50s
along the coast. Wednesday high temperatures get into the upper 60s
for most of the region, though the southwestern part of the CWA may
be in the low 70s.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 334 AM CST Tue Jan 24 2023

Mid-level flow across Deep South Texas turns more zonal through
the remainder of the week, while surface high pressure builds into
north Texas into Friday and heads east through the weekend. Low
pressure develops into the Plains over the weekend, as a surge of
moisture and weak low pressure develops along the coast through
Sunday. Model guidance is a little split beyond that, generally
bringing a frontal boundary into South Texas, but potentially
stalling just north of the ranchlands into Monday. There may be
another weak low pressure system that rides the coast north into
early next week.

The next chance of rain returns Saturday into Monday, mainly
offshore or along the coast, with low pressure, abundant moisture,
and potentially a frontal boundary in the area.

Thursday and Friday look a little cool, but rather comfortable,
with lower RH values. Clear skies and efficient radiational
cooling will allow lows to dip Thursday and Friday mornings,
potentially into the upper 30s across the ranchlands Thursday.
Highs top off in the mid to upper 60s. Above normal temperatures
return over the weekend and into next week with higher humidity
values and returning cloud cover.

&&

.AVIATION...
(12Z TAFS)
Issued at 507 AM CST Tue Jan 24 2023

TAFs are VFR for now at BRO and HRL, however they are LIFR at MFE
currently due to showers in the area. These early morning showers
are not expected to stick around for very long. Low level clouds
could come in and out at times during the morning and early
afternoon before the cold front pushes through making conditions
into MVFR. After the front moves through conditions should be VFR.
Strong winds are expected throughout the TAF period, but will
change from southerly to northerly direction.

&&

.MARINE...
Issued at 334 AM CST Tue Jan 24 2023

Today through Wednesday...Starting today and last through
Wednesday, marine conditions are going to be hazardous with gale
force gusts and seas up to 12 feet. Gale Warnings are in place for
all marine zones until midnight tonight. Even after the Gale Warning
expires, marine conditions are expected to require Small Craft
Advisory as winds and seas will still be elevated until late
Wednesday afternoon.

Wednesday Night through Sunday...As high pressure builds through
the end of the week, expect generally light onshore winds to allow
marine conditions to improve into Saturday. Moderate southeasterly
winds on Saturday and an approaching frontal boundary on Sunday
into Monday may build seas to SCEC and potentially briefly SCA
conditions over the weekend. Streamer showers may arrive late
Friday and increase into the weekend. A better chance of rain
will arrive with the frontal boundary and coastal low pressure
Sunday into Monday.

&&

.FIRE WEATHER...
Issued at 334 AM CST Tue Jan 24 2023

A Red Flag Warning is in effect for all but the coastal counties
today, as the cold front will bring dry air and strong northerly
winds behind it. Fire Danger Statements will be needed for
Cameron, Willacy, and Kenedy as the relative humidity values will
be under or around 45 percent and 20 foot winds will be near or
up to 20 mph. Moisture recovery for this evening appear to be
slow and 20 foot winds will still be strong enough to potentially
extend the Red Flag warning into early tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             81  49  66  48 /  20  20   0   0
HARLINGEN               83  48  69  44 /  20  10   0   0
MCALLEN                 84  50  71  45 /  20  10   0   0
RIO GRANDE CITY         83  45  71  42 /  10   0   0   0
SOUTH PADRE ISLAND      74  53  62  54 /  30  40   0   0
BAYVIEW/PORT ISABEL     80  49  65  51 /  30  20   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 2 PM this afternoon to 8 PM CST this
     evening for TXZ248>250-252-253-353.

     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for TXZ251-254-255-351-354-355.

     High Rip Current Risk through Wednesday afternoon for TXZ451-454-
     455.

     High Surf Advisory from 9 AM this morning to 6 PM CST this
     evening for TXZ451-454-455.

     Wind Advisory from 9 AM this morning to midnight CST tonight for
     TXZ451-454-455.

GM...Small Craft Advisory until 6 AM CST early this morning for
     GMZ130-132-135-150-155-170-175.

     Gale Warning until midnight CST tonight for GMZ130-132-135-150-
     155-170-175.

&&

SHORT TERM...64-Katz
LONG TERM....56-Hallman
AVIATION...64-Katz
Hazardous weather outlook, Jan 24, 4:23 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
423 AM CST Tue Jan 24 2023

TXZ248>255-351-353>355-451-454-455-251030-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
423 AM CST Tue Jan 24 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

A Red Flag Warning is in effect for Zapata, Jim Hogg, Brooks,
Starr, and Hidalgo counties from 2 PM to 8 PM. Elevated to
critical fire weather conditions may continue into early tonight.

A Fire Danger Statement is in effect for Kenedy, Willacy, and
Cameron counties from 2 PM to 8 PM.

A Wind Advisory is in effect for Kenedy, Willacy, and Cameron
counties from 9 AM this morning to 6 PM this afternoon. Winds
could gusts as high as 50 mph.

Wind Advisories continues across island portions of Kenedy,
Willacy, and Cameron counties until 12 AM tonight.

A High Surf Advisory is in effect from 9 AM to 6 PM today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An elevated risk of rip currents is expected at the local beaches
on Wednesday and possible again next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-251030-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
423 AM CST Tue Jan 24 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small Craft Advisories are in effect across all coastal waters
until 6 AM this morning.

Gale Warnings are in effect across all coastal waters from 6 AM until
12 AM tonight.

Additional Small Craft Advisories or Gale Warnings may be needed
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional Small Craft Advisories will be needed across all or
portions of the lower Texas coastal waters into Wednesday and
potentially needed late Saturday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 24, 11:30 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1130 AM CST Tue Jan 24 2023

TXZ255-355-241900-
Inland Cameron-Coastal Cameron-
Including the cities of Brownsville, Harlingen, Port Isabel,
and Laguna Vista
1130 AM CST Tue Jan 24 2023

...STRONG WIND GUSTS TO 55 MPH POSSIBLE THROUGH 1 PM FOR CAMERON
COUNTY TODAY...

A strong low level jet has mixed to the surface, bringing
southerly wind gusts of 50 to 55 mph to Cameron County late this
morning. The jet will edge eastward off the coast this afternoon
as a cold front approaches from the northwest, and winds will
subside slightly ahead of the front.

Be sure to secure any loose outdoor objects and exercise caution
while driving, especially for those driving high profile vehicles.

LF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Cameron

When
January 24, 11:36 AM CST
Where
Cameron forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The ASOS station at the Brownsville-South Padre International Airport (KBRO) recorded a measured wind gust of 58 mph at 11:36AM CST. An NWS Employee also reported a fireworks stand that sustained significant damage just across from the street from KBRO.

High Wind, Cameron

When
January 24, 11:50 AM CST
Where
Cameron forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The ASOS station at the Valley International Airport (KHRL) recorded a measured wind gust of 62 mph at 11:50AM CST.

High Wind, Cameron

When
January 24, 11:50 AM CST
Where
Cameron forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Strong winds caused the unanchored roof of a mobile home to be blown off, which subsequently damaged other portions of the mobile home in the Santa Rosa area of Cameron County. The timing and wind gust estimates were based off the recorded wind gust of 62 mph at the Valley International Airport (KHRL) at 11:50AM CST.

High Wind, Coastal Cameron

When
January 24, 12:30 PM CST
Where
Coastal Cameron forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Strong winds caused a light pole to fall and land on a parked vehicle at a Walmart in Port Isabel. No injuries were reported, but the vehicle was damaged. Timing was approximated based on the strongest wind gust at the Port Isabel-Cameron County Airport ASOS station (KPIL), which recorded a measured wind gust of 51 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067183, 1067184, 1067188, 1067182.